Author

Jennifer Walker-Journey

7772 posts

Jennifer Walker-Journey is a professional writer whose 20-year career spans from newspapers and magazines to Ezines and business blogs. Her primary focus is corporate and business writing, though she relishes any opportunity to write features. In her limited free time, Jennifer strives to finish the novel she is writing. She lives in Birmingham with her husband, Rick, and their insatiably curious son, Truman.

Heparin a treatment option for Interstitial Cystitis

The blood thinner heparin may be an effective treatment for Interstitial Cystitis (IC) according to the Interstitial Cystitis Association. IC is defined as pelvic pain, pressure or discomfort related to the bladder. It is typically associated with urinary frequency and urgency without infection or other pathology. It also is referred to as chronic pain syndrome (CPPS), painful bladder syndrome (PBS), and bladder pain syndrome (BPS). Most often occurring in women, IC is often mistaken for chronic prostatitis or chronic pelvic pain syndrome. The cause is largely unknown, however some factors may be connected to the disease, such as bladder trauma, ... Read More

Veterans home cited for putting residents at risk of harm

A U.S. Justice Department report claims that residents at William F. Green State Veterans Home in Bay Minette, Alabama, suffered significant harm and risk from the facility’s inadequate medical and nursing services, accoding to the Mobile Press Register. The report was released last month and is based on the outcome of a February inspection and interviews at the nursing home. It alleges that the home had “inadequate nutritional and hydration services; improper and dangerous psychotropic medication practices; inadequate pressure-sore treatment and skin care; inadequate restorative care and specialized rehabilitation services; failure to protect residents from harm due to falls; failure ... Read More

Herbal remedies may cause severe adverse reactions

Natural health products may be all the rage in alternative medicine, however many herbal remedies are linked to serious adverse reactions and potential health risks, according to the January 2009 edition of Health Canada’s Canadian Adverse Reaction Newsletter. Health Canada recently updated its report of adverse reactions to some of the more common herbal products, including Echinacea, ginko and St. John’s Wort. According to the report, some people have reported experiencing rashes after taking St. John’s Wort. St. John’s Wort is an herbal treatment for major depression and is available over the counter in the U.S. Ginseng is another common ... Read More

Class action lawsuit filed against heparin manufacturer Baxter

A class action lawsuit has been filed against Baxter Healthcare Corp., claiming the company began substituting ingredients in its anti-coagulant heparin with a dangerous counterfeit to “reap greater profits as a result of utilizing cheap component parts,” according to The Madison St. Clair (Illinois) The Record. Joyce Ann Osteen filed the suit in St. Clair County, Illinois, and claims Baxer purposefully added a contaminant, over-sulfated chondroitin sulfate, or OSCS, to heparin manufactured in its China plant. The tainted heparin was distributed to the U.S., where hundreds of allergic reactions occurred. More than 80 people died and hundreds more were sickened ... Read More

Health Canada issues warning about postoperative pain pumps

Health Canada has issued a statement encouraging health care professionals to follow instructions for use and refrain from using postoperative pain pumps for continuous intra-auricular infusion of local anesthetics – especially with epinephrine – after shoulder surgery. Postoperative pain pumps are a pain-management system designed to deliver medication directly to the surgical wound or in close proximity to the nerves associated with the surgical area. A recent study published by The American Journal of Sports Medicine identified the post-operative pain pumps as the likely cause of articular chondrolysis, a progressive degeneration of the cartilage. Chondrolysis of the shoulder results in ... Read More

Family of deceased man files civil suit against nursing home

“We realized that he wouldn’t live forever but we didn’t think he would die of bed sores,” says a family member of 79-year-old William Taylor of Wee County, Scotland, to the Wee County News. William’s tragic story is not uncommon. The man was suffering from Parkinson’s disease, and caring for him at home was getting too trying for his family. It was a hard decision, but his family decided William would fare far better if he could receive 24-hour skilled nursing care. They researched their options and decided on Beechwood Park nursing home. Shortly after William was moved there in ... Read More

Stimulant drug added to list of meds that can cause SJS/TEN

A stimulant-type drug recently was added to the list of medications that may cause Stevens Johnson Syndrome (SJS), a rare but life-threatening condition affecting the skin and mucus membranes, causing the skin to blister and peel away in sheets. MedPage Today reported that drug maker Cephalon has agreed to update the drug’s label to warn of the potential risk of SJS and other serious rashes and hypersensitivity reactions. Modafinil (Provigil) is approved by the FDA to treat narcolepsy and excessive daytime sleepiness associated with obstructive sleep apnea. Modafinil (Provigil) also has been shown effective in the treatment of depression, cocaine ... Read More

Nursing home resident discharged, dropped off at ER

Florence Ko, 81, had lived at Nu’uano Hale, a nursing home in Honolulu, for 18 months when a week before Christmas nursing home staff dropped her off at Straub Clinic & Hospital Emergency Room dressed in a hospital gown and holding her only personal belongings – a purse and a cell phone, according to the Honolulu Advertiser. The nursing home claimed she had not paid her bill in months, and they had no choice but to discharge her. With no family to call on, nursing home officials dropped her off at the next best place they could think of, the ... Read More

Australian woman dies from adverse reaction to medication

Gary Beatham had been blamed for her death. He couldn’t understand why. Beatham’s girlfriend of two years, Louise Armstrong, came down with flu-like symptoms in late December. The morning of New Year’s Eve, Beatham woke in their Penrith, Australia, home to find his partner gravely ill with blisters covering her body. He called the ambulance, but it was too late. Armstrong had died. According to the News & Star, Beatham was made to wear a paper body suit while detectives waited to hear word from the pathologist on the cause of death. The pathologist determined the cause was natural, and ... Read More

Low molecular weight heparin drug found effective in IVF-ET

Enoxaparin, a low-molecular weight heparin, is getting praise from the Journal of Human Fertility for its safety and effectiveness for the prophylactic treatment of women with thrombophilia and recurrent in vitro fertilization-embryo transfer (IVF-ET) failures, according to IVG News.Direct! Thrombophilia refers to a number of genetic conditions that increase the tendency of the blood to clot, which can lead to serious and/or life-threatening complications depending on the location of the clot. It is a major factor associated with recurrent IVF-ET, as it can cause complications in pregnancy such as stillbirth, preeclampsia and declampsia. The study included 83 women with a ... Read More